Kansas, 2015

Hail in Kansas, April 7 to 8, 2015

April 7 to 8, 2015 · NWS SGF · 6 events in 2 counties and zones

A strong cold front developed severe thunderstorms with large hail across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front developed severe thunderstorms with large hail across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 7, 5:56 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 7, 5:56 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT Tue Apr 7 2015

.SHORT TERM...(Through Tonight)
Issued at 322 PM CDT TUE APR 7 2015

A general decrease in cloudiness has been observed on VIS SAT
this afternoon. Temperatures have quickly warmed into the 70s and
even lower 80s across portions of the Missouri Ozarks and far
Southeast Kansas.

Short term forecast guidance indicates a mid-level wave will
continue to eject northeastward across Kansas and into western
portions of Missouri this evening. The atmosphere, albeit
significantly capped from an advecting elevated mixed layer
(EML), will be moderately unstable as the wave moves overhead
tonight. Mesoscale guidance continues to signal the possibility
of convection developing later tonight across southeast Kansas
and western Missouri as the LLJ ramps up after sunset. If the cap
is breached, severe weather will become a concern with the primary
threat tonight being large hail. Tornadic threat should be on the
lower end as surface winds veer. Greater CIN and eventual decay of
LLJ Wednesday morning will limit the longevity of storm evolution
downstream.

.LONG TERM...(Wednesday through Tuesday)
Issued at 322 PM CDT TUE APR 7 2015

Severe weather risk will continue Wednesday and Thursday. Each day
poses its own forecast intricacies.

For Wednesday, any lingering convection from last night should
dissipate in an orderly fashion during the morning hours. At least
partial clearing will yield another warm afternoon with highs
around 80 (give or take a few degrees). EML will remain in place
and will need to look at the location of any boundaries to help
focus thunderstorm development as we head into the afternoon.
Short range models do differ in how the cap will (or will not)
erode, with the NAM the most bullish in eliminating the cap by
midday. This seems a bit fast given the time of arrival of larger
scale features (low level jet, upper level jet, mid level height
falls, etc.) The bottom line is that there will be ample shear and
instability once the cap does break, which will most likely be
late Wednesday afternoon/evening for areas west of Highway 65 and
north of I-44. Hail and damaging winds will be the main severe
weather risks, with hail in excess of golf balls possible with
supercell storms. The tornado risk will be a mesoscale challenge.
At this point it is a limited risk, but the presence of any
boundaries and an increasing low level jet Wednesday evening are
items to keep an eye on.

For Thursday, the main system will move into the Midwest and send
a cold front into the region. Shear will once again be plentiful
and modest instability is expected in the warm sector ahead of
the cold front. The storm mode looks to be more linear with this
system, with damaging wind and the potential for a few tornadoes
given favorable 0-3km shear vector orientation. The 12z suite of
model output is a bit faster with exiting this system Thursday
night and have sped the timing up accordingly.

Friday and Saturday will feature cooler, drier and quieter
conditions. Unfortunately five wave charts keep the Midwest firmly
in southwest flow aloft. As a result, any break in this active
pattern will be brief with rain chances increasing again Sunday
into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 650 PM CDT TUE APR 7 2015

For the KSGF/KJLN/KBBG tafs: As sfc front over eastern KS will
remain west of the area. Looking for possible tstm development
near the front in the near term, but for now will not hit tstm
chances too hard in the tafs. Should see lower ceilings develop
toward 04z-06z with some low level nighttime cooling and already
abudant moisture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Gagan
AVIATION...DSA
Hazardous weather outlook, Apr 7, 8:08 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT TUE APR 7 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
908 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF SOUTHEAST
KANSAS INTO PARTS OF SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH 2 AM.
LARGE HAIL UP TO THE SIZE OF BASEBALLS IS THE PRIMARY
THREAT WITH THE STRONGEST STORMS...ALTHOUGH DAMAGING WIND GUSTS AND
A TORNADO WILL BE POSSIBLE THIS EVENING WHILE INSTABILITY REMAINS
FAIRLY STRONG.

ADDITIONAL WEAKENING STORMS ARE THEN EXPECTED TO SPREAD EAST OVER
PARTS OF CENTRAL AND SOUTHERN MISSOURI. LARGE HAIL WILL BE THE
MAIN EXPECTED HAZARD WITH THESE ADDITIONAL STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL OCCUR EACH DAY THROUGH
THURSDAY AND COULD GUST TO NEAR 30 MPH AT TIMES.

THE SETUP WILL BE FAVORABLE FOR STRONG TO SEVERE STORMS ACROSS A
LARGE PORTION OF THE CENTRAL UNITED STATES FROM WEDNESDAY AND
THURSDAY. SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS AND A
FEW TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT. THE MAIN STORM SYSTEM WILL MOVE THROUGH THE AREA ON
THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE
AREA AND POSE A RISK OF DAMAGING WIND GUSTS AND A FEW TORNADOES.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY ACROSS THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVER PARTS OF SOUTHEAST KANSAS
INTO PARTS OF CENTRAL AND SOUTHWEST MISSOURI TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Bourbon

When
April 7, 8:36 PM CST
Where
Bourbon County, 3.01 mi NE of Bronson
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -95.030

Hail, Bourbon

When
April 8, 4:47 AM CST
Where
Bourbon County, Bronson
Measured
0.88 in hail
Reported by
Public
Coordinates
37.900, -95.070

Hail, Crawford

When
April 8, 4:59 AM CST
Where
Crawford County, 0.69 mi S of Hepler
Measured
1.5 in hail
Reported by
Public
Coordinates
37.660, -94.970

Hail, Bourbon

When
April 8, 5:04 AM CST
Where
Bourbon County, 0.55 mi E of Hiattville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.720, -94.870

Hail, Bourbon

When
April 8, 5:16 AM CST
Where
Bourbon County, 0.88 mi NE of Pawnee Station
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.710, -94.790

Hail, Bourbon

When
April 8, 5:25 AM CST
Where
Bourbon County, 0.55 mi E of Pawnee Station
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.700, -94.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562003, 562004, 562005, 562006, 562007, 562008.